Alert archive / Pennsylvania / Flood Watches in 2016

Flood Watch 2, NWS State College, PA

July 28, 20168 counties in Pennsylvania

NWS State College, PA issued this flood watch at Jul 28, 2016, 1:27 PM EDT for 8 counties in Pennsylvania. It took effect at Jul 28, 2016, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 1:27 PM EDT (17:27 UTC)
In effect from
Jul 28, 2016, 2:00 PM EDT
Expired
Jul 28, 2016, 9:44 PM EDT
In force
8 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS61 KCTP 281727
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT THU JUL 28 2016


PAZ036-056-057-059-063>066-290130-
/O.NEW.KCTP.FA.A.0002.160728T1800Z-160729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...CHAMBERSBURG...NEWPORT...HARRISBURG...
HERSHEY...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER
127 PM EDT THU JUL 28 2016

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING 
  THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... 
  FRANKLIN...LANCASTER...LEBANON...PERRY AND YORK. 

* THROUGH FRIDAY MORNING

* SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
  AFTERNOON AND CONTINUE OVERNIGHT. SOME OF THE SHOWERS WILL
  CONTAIN TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLASH FLOODING. 

* THE POTENTIAL FOR RAINFALL AMOUNTS OF OVER THREE INCHES IN A FEW
  HOURS IS POSSIBLE...ESPECIALLY IN URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REVIEW FLOOD SAFETY AND PREPAREDNESS INFORMATION AT
TADD.WEATHER.GOV.

&&

$$

CR
1 follow-up statement
743 
WGUS61 KCTP 290144
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 PM EDT THU JUL 28 2016


PAZ036-056-057-059-063>066-290245-
/O.CAN.KCTP.FA.A.0002.000000T0000Z-160729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...CHAMBERSBURG...NEWPORT...HARRISBURG...
HERSHEY...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER
944 PM EDT THU JUL 28 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH HAS BEEN CANCELLED. PERIODS OF RAIN WILL FALL OVER
THE REGION TONIGHT INTO FRIDAY MORNING. HOWEVER, THE RISK OF
FLOODING HAS DIMINISHED. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Jul 28, 1:13 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 1:13 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
113 PM EDT THU JUL 28 2016

.SYNOPSIS...
The stalled surface front over the Mason Dixon line will move
northward today and tonight as a disturbance approaches from the
Ohio and mid Tennessee River Valleys. This will produce a soaking
rain over portions of central and south central PA tonight into
Friday morning. Behind this system slightly cooler air aloft
moves over the region to usher in the weekend. But the ridge may
begin to build to our west again early next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...

Updated all grids again. Difficulty making gridded temperatures.
Nearly all guidance cannot handle the slow rise in temperatures
and the depth of the mid clouds blocking the sun. Pretty hard to
correctly produce meaningful grids. Better where the HRRR has rain
in southwest. But HRRR had really high temperatures today. Not
going to happen.

Now convection has broken out in the southeast along with the
remnant MCS from Ohio now tracking across southwestern
Pennsylvania. The more intense convective cores have stayed south
of the Mason-Dixon line. But rain in Somerset county and west will
move east-northeast across south-central Pennsylvania this
afternoon and evening.

Expect more showers to develop in southern PA in the warmer air
and closer to the boundary. Each HRRR run has different scenarios
with evolution and the GFS has the heavy rain axis relatively deep
into the cooler air.

Lots of uncertainty but from this afternoon on any lumbering
convective core has the potential to produce locally heavy
rainfall cannot rule out 1-2 inches in 1 hour later this afternoon
and into this evening.

Our grids show the blended QPF with the 15Z HRRRV1 QPF overlaidfor
some convective texture. Our QPF is higher in
southern/southeastern PA with HRRR based isolated maximum in
western Schuylkill county.

The GFS still is wetter well north of the CAMS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...

The rain with embedded heavy showers and storms will continue to
over take the region. We kept lowest PoPs and QPF in northwest.
Best chance of rain is clearly south and southeast.

The GFS rainfall is quite impressive but likely too far north and
west based on the CAMS. Things should wind down overnight and
early AM.

Not as hot Friday and the threat of heavy rain drops off fast in
AM and the PoPs will lower as the day goes on.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
In the medium to long-range period...conditions slowly revert to
near normal in temp and precip as several chunks of short wave
energy in the westerly flow aloft helps to carve out a mean 500 mb
trough axis over the Glakes and Ohio Valley region during the Thu-
Fri timeframe.

The peak in unsettled weather (with perhaps some periods of down-
right rainy conditions) occurs Thursday night and Friday as a
well-defined wave of sfc-850 mb low pressure lifts ENE out of the
Ohio Valley and heads across the I-95 Megalopolis.

Followed a blend of EC/GEFS/superblend and NBM guidance for that
particular 24-36 hour period to arrive at likely pops for rain and
scattered TSRA. Some uncertainty in timing and areal coverage of
the convection led us to undercut the NBM by 10-20 percent for
now, recognizing issues with large scale model convective
parameterization schemes (and subsequent exaggeration of the areal
coverage and broader qpf amounts) means that we'll likely see more
concentrated areas/bands of heavy convection, compared to the
model depicted, larger cold season stratiform look to the precip
shield.

Portions of Southern and Central PA...close to the track of the
1006-1008 mb sfc low will likely see some localized heavy 1-2
inch,12-24 hour rainfall amounts by Friday afternoon...with even
the potential for some pinpoint heavier amounts from embedded
TSRA, as a tongue of 2 inch pwat air lifts north and wraps
cyclonically into sern PA and the Lower Susq Valley.

For later Friday through the upcoming weekend, a large area of
high pressure (1020-1024 mb) near the border of southern Quebec
and Ontario will try to push drier air south into the Mid Atlantic
Region.

Another...apparently weaker wave of low pressure at the sfc and
aloft lifts NE out of the Ohio Valley over the weekend and brings
an enhanced chc for showers. Slight diffs in timing/location exist
between the EC/GEFS and NBM guidance. However...the target period
for the best chc of showers and isolated to sctd TSRA appears to
be late Sat into Sunday.

Afterward, heights begin to rise from the southwest, accompanied
by a ridge of surface high pressure building east into PA with
mainly dry conditions and a rebound in temps for early next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
12Z TAFS sent.

Minor updates for showers and rain coming into southwestern areas.

Earlier discussion below.

Main change was to back off on fog, given slight breeze in some
spots, and dewpoints not that high.

Isolated showers still across the far south.

Clouds will be on the increase today. Most of the day still
looks dry with VFR conditions.

Showers and storms will overspread the area from south to
north late today into early Friday. MVFR and IFR conditions
will develop overnight. Some improvement on Friday, as weak
low moves east of the area.

OUTLOOK...

FRI...Some restrictions in SHRA/TSRA and patchy fog...mainly
early.
SAT-MON...Wide range of conditions expected with a chance
of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Lambert/Gartner
AVIATION...Grumm
Hazardous weather outlook, Jul 28, 8:01 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 AM EDT THU JUL 28 2016

PAZ004>006-010-011-037-291215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
801 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-291215-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
801 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS POTENTIAL FOR MODERATE TO HEAVY RAINFALL LATER THIS
AFTERNOON AND OVERNIGHT. THE HIGHEST POTENTIAL FOR SOME FLOODING
WOULD BE IN THE MORE SOUTHERN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:04 PM EDTSpecial Weather StatementCTPLancaster56 min
Jul 28, 3:00 PM EDTSpecial Weather StatementCTPYork30 min
Jul 28, 3:21 PM EDTAreal Flood AdvisoryCTPLancaster, York114 min
Jul 28, 3:57 PM EDTFlash Flood WarningCTPLancaster, York2 hr
Jul 28, 4:49 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr

Nearby

Flood Watches in Pennsylvania, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.